Alert archive / Florida / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 28, NWS Melbourne, FL

May 24, 2017Orange County, Osceola County, Seminole County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at May 24, 2017, 3:28 PM EDT for Orange County, Osceola County, Seminole County, Florida. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 24, 2017, 3:28 PM EDT (19:28 UTC)
Expired
May 24, 2017, 4:00 PM EDT
In force
32 min
Issued by
NWS Melbourne, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Orange County, FL, Osceola County, FL, Seminole County, FL

The radar

The Melbourne radar (KMLB), 91 km from the middle of the area, began a volume at 19:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 3:47 PM EDTTSTM WND DMG5 W Conway, FLAN INTENSE THUNDERSTORM MOVED NORTHEAST ALONG I-4 IN CENTRAL ORANGE COUNTY AND PRODUCED SEVERAL REPORTS OF MINOR WIND DAMAGE IN AND AROUND THE CITY OF ORLANDO. A GAS STATION SIGN WAS DAMAGED NEAR THE CORNER OF I-4 AND JOHN YOUNG PARKWAY. A LARGE TREE BRANCH FE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 2:49 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.5 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2017-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 608 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2017-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 199 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
608 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
199 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.3

Open this sounding in Storm Lab

The text

As transmitted.

544 
WUUS52 KMLB 241928
SVRMLB
FLC095-097-117-242000-
/O.NEW.KMLB.SV.W.0028.170524T1928Z-170524T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Melbourne FL
328 PM EDT WED MAY 24 2017

The National Weather Service in Melbourne has issued a

* Severe Thunderstorm Warning for...
  Southwestern Seminole County in east central Florida...
  Western Orange County in east central Florida...
  Northwestern Osceola County in east central Florida...

* Until 400 PM EDT

* At 328 PM EDT, a severe thunderstorm was located over Four Corners,
  or near Celebration, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Orlando, Kissimmee, Apopka, Altamonte Springs and Ocoee. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If on or near the Toho Lake chain, get away from the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
15 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now!  Do not be caught on the water in a thunderstorm.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 2872 8144 2854 8117 2822 8154 2826 8156
      2826 8166 2844 8166
TIME...MOT...LOC 1928Z 218DEG 47KT 2833 8162 

HAIL...<.75IN
WIND...60MPH
 
$$

Cristaldi

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:31 AM EDT, 5 hours 57 minutes earlier.

Area forecast discussion, May 24, 9:31 AM EDT, 5 hours 57 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
931 AM EDT Wed May 24 2017

.DISCUSSION...

...ENHANCED RISK FOR SEVERE STORMS THIS AFTERNOON AND EVENING...

...Tornado Watch 261 Remains in Effect until 3 PM EDT This Afternoon
for Volusia and Lake Counties...

Current-Tonight...Morning 10Z KXMR sounding shows a PWAT of 1.73
inches and 700/500mb temperatures of +7.0C/-9.1C respectively. 915
MHZ Cape wind profilers show deep southwesterly flow just above the
surface averaging 20 to 30 knots. Morning convection across north-
central FL has remained just north of Lake/Volusia counties thus far
this morning. Local model runs (HRRR/WRFARW2) continue to suggest
additional convective development later this morning and early
afternoon across the I-4 corridor with this activity expanding
southward toward the Space/Treasure coasts later this afternoon into
the evening.

The Storms Prediction Center has recently upgraded most of ECFL,
central Okeechobee County to southern Indian River County northward,
for an Enhanced Threat for severe weather today/tonight. Elsewhere,
the Slight Risk remains. Still feel the greatest storm threat
(strong/severe) will be later this afternoon and this evening.
Activity should move from WCFL eastward across our northern counties
and slide further southward by this evening. Threats will include
frequent lightning, heavy downpours with local ponding of water on
roadways, hail, potentially damaging straight-line winds, and/or an
isolated tornado or two. The present watch box could get expanded
further south later today/tonight. All of this expected shower/storm
activity will be aided by a large upper trough over the Deep South,
greater than normal jet stream energy this far south/this time of
year, increased moisture, surface heating and a weak cool frontal
boundary just north of the area. Storm motion will be from the
southwest toward the northeast at over 40 mph. Multiple rounds of
convection this afternoon/evening could bring beneficial rainfall on
average of 1 to 2 inches across ECFL with some locally higher
amounts possible by the time this system clears all of ECFL by
tomorrow afternoon.

Depending on clouds/precipitation, our highs should manage L80s
north of I-4 with M-U80s southward and potentially L90s generally
south of KMLB if enough surface heating occurs. The airmass remains
saturated with soppy dewpoint values well into the 70s areawide.
SSW/SW winds will be breezy with frequent higher gusts, hence a Lake
Wind Advisory remains in effect until 8pm this evening.

Activity should wind down southward late overnight and towards
sunrise Thu morning, though lingering convection northward will
still be possible. The greatest severe threat should diminish by
around midnight (south). Overnight lows remain mild and generally in
the U60s to around 70 degrees over the interior/Volusia coast with
L70s typically along the Space/Treasure coasts.

&&

.AVIATION...Gusty SSW/SW winds areawide today. Increasing convective
threat later this afternoon/evening with organized strong/severe
storms possible. Breezy/gusty winds to continue this
evening/overnight as the pgrad remains tight. IFR CIGs/VSBYs likely
later today, especially in assoc with developing widespread
convection.

&&

.MARINE...Today-Tonight...

...Tornado Watch 261 Remains in Effect for Near Shore Volusia County
Marine Leg until 3PM EDT This Afternoon...

Hazardous boating conditions as breezy/gusty SSW/SW winds increase
ahead of a vigorous upper disturbance. Offshore winds will build
seas 3-4 ft near shore and 4-6 ft offshore, though winds/seas
expected higher invof later forecast widespread strong convection
across the area for this afternoon/tonight. Winds will help generate
rough, short period waves. Aft sunset, seas could build to 7 ft well
offshore. Threats from later convection include heavy downpours,
frequent cloud to water lightning, strong wind gusts in excess of
35kts, hail, and/or waterspouts.

&&

.FIRE WEATHER...Today...Breezy/gusty SWRLY winds continue on this
day, though rain chances will increase through the day/evening.
Widespread rainfall is expected over this 24 hour period. Some
storms could be strong to severe. Heavy downpours, frequent
lightning, hail, and very strong wind gusts are all in play, as well
as an isolated tornado or two possible.

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Volusia County-Indian River-Inland Volusia County-Martin-
     Northern Brevard County-Northern Lake County-Okeechobee-
     Orange-Osceola-Seminole-Southern Brevard County-Southern
     Lake County-St. Lucie.

AM...Small Craft Advisory for winds until 4 PM EDT Thursday for
     Flagler Beach to Volusia-Brevard County Line 0-20 nm-
     Sebastian Inlet to Jupiter Inlet 0-20 nm-Volusia-Brevard
     County Line to Sebastian Inlet 0-20 nm.

     Small Craft Advisory for winds until 10 PM EDT this evening for
     Flagler Beach to Volusia-Brevard County Line 20-60 nm-
     Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-Brevard
     County Line to Sebastian Inlet 20-60 nm.

     Small Craft Advisory from 10 PM this evening to 4 PM EDT
     Thursday for Flagler Beach to Volusia-Brevard County Line
     20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Volusia-
     Brevard County Line to Sebastian Inlet 20-60 nm.

&&

Sedlock/Cristaldi
Hazardous weather outlook, May 24, 7:45 AM EDT, 7 hours 43 minutes before
Hazardous Weather Outlook...Updated
National Weather Service Melbourne FL
745 AM EDT Wed May 24 2017

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-250300-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-
Volusia-Brevard County Line to Sebastian Inlet 0-20 nm-Sebastian
Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-Brevard
County Line 20-60 nm-Volusia-Brevard County Line to Sebastian Inlet
20-60 nm-Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia
County-Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia
County-Southern Lake County-Northern Brevard County-
745 AM EDT Wed May 24 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

...Tornado Watch 261 in effect until 3 pm EDT this afternoon for
Volusia and Lake counties...

.THUNDERSTORM IMPACT...
Brisk south to southwest winds will pull deep moisture into
central Florida as a late season cold front works its way through
the Deep South. Sufficient moisture will exist for numerous showers
and scattered thunderstorms into this afternoon and evening. The
greatest coverage should be from metro Orlando and Cape Canaveral
northward to the Ocala Forest and Lake George today, then will shift
into the Treasure Coast and Lake Okeechobee area tonight. Some
thunderstorms could become severe with wind gusts of 58 mph or
greater. Small hail, frequent lightning, and an isolated tornado or
two will be possible.

Strong winds aloft will push any storm to the northeast at 35 to 40
mph. Due to this rapid motion, residents should move indoors and not
wait for thunder if skies darken to the west and southwest.

.HIGH WIND IMPACT...
Brisk south to southwest winds will prevail over central Florida
today with sustained winds around 20 mph with gusts up to 30 mph.
This will result in very rough conditions over inland lakes and
the Intracoastal Waterway. Small craft will be especially prone to
swamping. A Lake Wind Advisory is in effect through 8 PM this
evening.

.MARINE THUNDERSTORM GUST IMPACT...
Numerous showers and scattered thunderstorms will move northeast
at around 35 knots, especially northward from Orlando and Cape
Canaveral and the adjacent Atlantic waters. Due to this rapid
motion, any thunderstorms that develop will be capable of
generating wind gusts in excess of 35 knots.

Inland lakes are not immune from the effects of strong storms and
hazardous boating conditions can quickly develop over lakes with
gusty winds and frequent lightning. Be prepared to see safe harbor
well before a storm approaches your area.

.WATERSPOUT IMPACT...
Thunderstorms moving offshore, especially this afternoon and
evening, will be capable of producing brief waterspouts over the
Intracoastal Waterway and the local Atlantic. Any boaters
venturing out today are urged to keep a close eye on the weather for
storms approaching from the southwest. A tornado watch is in effect
until 3 pm for the near shore Volusia marine leg.

.WIND AND SEA IMPACT...
A fresh to strong south-southwest breeze will prevail over the
local Atlantic through daybreak Thursday. While the offshore
component will limit the potential for high seas through this
evening, they also will generate very rough, short period wind
waves between 3 and 4 feet nearshore and 4 to 6 feet offshore...
dominant periods 6 seconds or less. A Small Craft Advisory is in
effect through 4 PM Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
Shower and thunderstorm chances will continue into Thursday as the
approaching front pushes into south Florida. Hazardous boating
conditions will continue as fresh to strong southwesterly winds
continue through Thursday morning, diminishing to a moderate to
fresh breeze Thursday afternoon.

.SPOTTER INFORMATION STATEMENT...
Spotters are requested to monitor the weather and self activate
if needed.

Bragaw/Sedlock

In the hours before

Local storm report, May 24, 2:33 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
233 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     MARINE TSTM WIND 3 S INDIALANTIC         28.05N 80.56W
05/24/2017  M45.00 MPH       AMZ552             FL   MESONET

            MESONET SITE WU28 REPORTED WIND GUST OF 39 KT FROM THE
            SOUTH-SOUTHWEST.

0210 PM     MARINE TSTM WIND 8 SSE PLAYALINDA BEACH  28.54N 80.57W
05/24/2017  M39.00 MPH       BREVARD            FL   OTHER FEDERAL

            USAF WIND TOWER 0108 MEASURED PEAK WIND GUST OF 34 KT
            FROM THE SOUTHWEST.

0210 PM     MARINE TSTM WIND 4 NNE PORT SAINT JOHN   28.53N 80.77W
05/24/2017  M41.00 MPH       BREVARD            FL   OTHER FEDERAL

            USAF WIND TOWER 1007 MEASURED PEAK WIND GUST OF 36 KT
            FROM SOUTHWEST.

0221 PM     TSTM WND GST     2 W AZALEA PARK         28.55N 81.33W
05/24/2017  M39.00 MPH       ORANGE             FL   ASOS

            ASOS AT ORLANDO EXECUTIVE AIRPORT MEASURED PEAK WIND GUST
            OF 34 KT FROM THE SOUTHWEST.

&&

KR
Local storm report, May 24, 2:52 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
252 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     MARINE TSTM WIND 3 S INDIALANTIC         28.05N 80.56W
05/24/2017  M44 MPH          AMZ552             FL   MESONET

            MESONET STATION DW284 REPORTED WIND GUST AT 38 KT FROM
            THE SOUTH-SOUTHWEST.

&&

KR
Special weather statement, May 24, 2:58 PM EDT, 30 minutes before
Special Weather Statement
National Weather Service Melbourne FL
258 PM EDT WED MAY 24 2017

FLZ041-044>046-053-141-144-242030-
Northern Lake County FL-Osceola FL-Inland Volusia County FL-
Orange FL-Seminole FL-Coastal Volusia County FL-
Southern Lake County FL-
258 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR SEMINOLE...LAKE...ORANGE...
VOLUSIA AND NORTHWESTERN OSCEOLA COUNTIES UNTIL 430 PM EDT...

At 253 PM EDT, National Weather Service meteorologists were tracking
a line of strong thunderstorms along a line extending from
Hillsborough to Marion County. Movement was northeast around 50 mph.

Brief but intense wind gusts of 50 to 55 mph have been occurring
with these fast moving showers and brief storms, and will continue
to do so.

Locations impacted include...
Orlando, Deltona, Daytona Beach, Kissimmee and Port Orange.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Florida.

LAT...LON 2900 8083 2879 8097 2783 8122 2786 8130
      2804 8143 2801 8138 2808 8135 2809 8145
      2826 8156 2826 8166 2835 8166 2835 8196
      2896 8195 2896 8166 2932 8168 2940 8142
      2926 8142 2927 8115 2941 8116 2943 8107
TIME...MOT...LOC 1853Z 227DEG 55KT 2926 8193 2769 8238

Ulrich
Local storm report, May 24, 3:15 PM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
315 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     TSTM WND GST     4 NW HAULOVER CANAL     28.78N 80.80W
05/24/2017  M44.00 MPH       BREVARD            FL   MESONET

            TOWER KSC-32.

&&

PG
Special weather statement, May 24, 3:21 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Melbourne FL
321 PM EDT WED MAY 24 2017

FLZ047-054-058-059-242000-
St. Lucie FL-Southern Brevard County FL-Okeechobee FL-
Indian River FL-
321 PM EDT WED MAY 24 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ST. LUCIE...
NORTHEASTERN OKEECHOBEE...INDIAN RIVER AND SOUTHEASTERN BREVARD
COUNTIES UNTIL 400 PM EDT...

At 319 PM EDT, National Weather Service meteorologists were tracking
fast moving showers and thunderstorm over Indian River, northeast
Okeechobee, and southern Brevard counties. Movement was toward the
northeast at 50 mph.

Brief but intense wind gusts of 50 to 55 mph have been occurring
with these fast moving showers and brief storms, and will continue
to do so.

Locations impacted include...
Palm Bay, Sebastian, Vero Beach and Fellsmere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Melbourne.

&&

A severe thunderstorm watch remains in effect until 1100 PM EDT for
east central Florida.

LAT...LON 2731 8068 2754 8098 2764 8090 2764 8087
      2768 8087 2817 8055 2812 8054 2767 8032
TIME...MOT...LOC 1919Z 222DEG 45KT 2767 8053

Ulrich
Local storm report, May 24, 3:22 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MELBOURNE FL
322 PM EDT WED MAY 24 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     TSTM WND GST     LEESBURG AIRPORT        28.82N 81.81W
05/24/2017  M40 MPH          LAKE               FL   ASOS

&&

PG

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:18 AM EDTLake Wind AdvisoryMLBLake, Okeechobee, Orange, Osceola, Seminole, Volusia16 hr
May 24, 4:26 AM EDTSmall Craft AdvisoryMLB34 hr
May 24, 4:26 AM EDTSmall Craft Advisory for WindsMLB34 hr
May 24, 12:42 PM EDTSpecial Weather StatementMLBVolusia48 min
May 24, 1:36 PM EDTSpecial Weather StatementMLBLake, Seminole, Volusia84 min
May 24, 1:40 PM EDTSpecial Marine WarningMLB3 hr
May 24, 1:55 PM EDTSpecial Weather StatementMLBBrevard, Orange, Osceola65 min
May 24, 2:58 PM EDTSpecial Weather StatementMLBLake, Orange, Seminole, Volusia92 min
May 24, 3:07 PM EDTSpecial Marine WarningMLB113 min
May 24, 3:21 PM EDTSpecial Weather StatementMLBIndian River39 min
May 24, 3:48 PM EDTSevere Thunderstorm WarningMLBLake, Orange, Osceola, Seminole, Volusia42 min
May 24, 4:21 PM EDTSevere Thunderstorm WarningMLBBrevard, Seminole, Volusia24 min
May 24, 4:29 PM EDTSpecial Weather StatementMLBBrevard, Indian River, Okeechobee, Osceola91 min
May 24, 4:44 PM EDTSpecial Marine WarningMLB3 hr
May 24, 4:55 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola48 min
May 24, 5:58 PM EDTSpecial Weather StatementMLBIndian River, Martin, Okeechobee, Saint Lucie62 min
May 24, 6:55 PM EDTSpecial Weather StatementMLBMartin, Saint Lucie50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.